Want to take quizzes and track your credits?
A woman in her early 30s with a history of mild bronchial asthma and nasal polyps presented to the emergency department with chest pain, electrocardiographic ST elevation, and sudden cardiac arrest. Cardiopulmonary resuscitation was initiated and was followed with coronary angiography, which showed significant 3-vessel stenosis that completely resolved after nitroglycerin injection. The patient was diagnosed as having vasospastic angina (VA); diltiazem and glyceryl trinitrate were prescribed, and an implantable cardioverter-defibrillator (ICD) was implanted.
Please finish quiz first before checking answer.
Read the answer below and download your certificate.
Read the discussion below and retake the quiz.
Refractory coronary vasospasm in a patient with asthma
A. Start corticosteroid therapy
Several aspects of this patient’s management merit consideration. Sudden cardiac arrest can be a rare manifestation of coronary vasospasm. Fortunately, it was easy to diagnose in this patient because angiography was performed in the active phase of vasospasm. Long-acting nitrates and calcium channel blockers are the mainstays of treatment for coronary vasospasm. There are also other off-label medications such as statins, clonidine, and Rho-kinase inhibitors, which have been reported to be beneficial for vasospasm. Recent large-scale studies recommended ICD implantation in high-risk patients, especially for secondary prevention in those who survived sudden cardiac arrest.1 The arrhythmic episodes in this patient were asystole, not ventricular tachycardia or fibrillation. Possible explanation for inability to pace during one of the episodes of vasospasm is that diffuse spasm and subsequent myocardial stunning raised the pacing threshold and subsequent failure to capture. Routine threshold measurement in stable conditions would not reveal this problem. Her known response to nitroglycerin (Figure) led to treatment of her asystolic cardiac arrest with nitroglycerin, which had a dramatic response. The 2015 American Heart Association guideline for cardiopulmonary resuscitation recommends using nitroglycerine during the resuscitation of patients with cocaine-induced vasospasm2 but does not explicitly address patients with VA. Nevertheless nitroglycerin has been successfully used in the resuscitation of patients with VA,3- 5 as was the case in this patient.
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
Corresponding Author: Ali Bozorgi, MD, Tehran Heart Center, Tehran University of Medical Sciences, North Kargar Street, Tehran, Iran (firstname.lastname@example.org).
Published Online: August 14, 2019. doi:10.1001/jamacardio.2019.1667
Conflict of Interest Disclosures: None reported.
Additional Contributions: The authors thank Naser Saadat, MD, Tehran Heart Center, Tehran University of Medical Sciences, Tehran, Iran; Mahmonir Mohammadi, MD, Islamic Azad University, Tehran Medical Branch, Tehran, Iran; and Reza Rahmani, MD, Imam Khomeini Hospital Complex, Tehran University of Medical Sciences, Tehran, Iran, for their contribution in the treatment of the patient. No compensation was received.
You currently have no searches saved.